Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 8, 2008, 8:32 PM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2008, 8:32 PM MDT (02:32 UTC)
- Expired
- Jul 9, 2008, 12:30 AM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 159 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- -110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 090232 FFWMAF NMC015-090630- /O.NEW.KMAF.FF.W.0022.080709T0232Z-080709T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 832 PM MDT TUE JUL 8 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 1230 AM MDT * AT 822 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LARGE AREA OF MODERATE TO HEAVY RAINFALL ACROSS THE WESTERN HALF OF EDDY COUNTY. ADDITIONAL RAINFALL RATES OF A QUARTER TO A HALF INCH PER HOUR CAN BE EXPECTED THROUGH 1030 PM MDT. THIS ADDITIONAL RAINFALL WILL LIKELY RESULT IN FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN RIVERS...LAKEWOOD...DAYTON...CARLSBAD NORTH...CARLSBAD...AVALON... ATOKA AND ARTESIA FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. LAT...LON 3292 10481 3292 10409 3207 10414 3206 10479 $$
3 follow-up statements
000 WGUS74 KMAF 090329 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1029 PM CDT TUE JUL 8 2008 NMC015-090630- /O.CON.KMAF.FF.W.0022.000000T0000Z-080709T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 929 PM MDT TUE JUL 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR WESTERN EDDY COUNTY... AT 918 PM MDT...TRAINED WEATHER SPOTTERS REPORTED MINOR STREET FLOODING IN ARTESIA WITH 6 TO 8 INCHES OF WATER FLOWING THROUGH THE INTERSECTIONS OF MAIN STREET AND TEXAS STREET. THIS AREA OF HEAVY SHOWERS AND STORMS WAS LOCATED FROM SOUTH OF QUEEN... TO WEST CARLSBAD... TO ARTESIA AND WAS MOVING NORTH AT 13 MPH. MINOR STREET FLOODING REPORTED EARLIER IN CARLSBAD IS BEGINNING TO IMPROVE AS THE AREA OF MODERATE RAINFALL HAS SHIFTED WEST. BE CAREFUL DRIVING AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARDER TO RECOGNIZE. TURN AROUND DONT DROWN. LAT...LON 3292 10481 3292 10409 3207 10414 3206 10479 $$
000 WGUS74 KMAF 090400 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1100 PM CDT TUE JUL 8 2008 NMC015-090630- /O.CON.KMAF.FF.W.0022.000000T0000Z-080709T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 1000 PM MDT TUE JUL 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR WESTERN EDDY COUNTY... AT 953 PM MDT...TRAINED WEATHER SPOTTERS REPORTED STREET FLOODING IN ARTESIA WITH POLICE BARRICADING ROADS. 1ST STREET... RICHEY STREET... ROSELAWN... BOWMAN... 10TH... 20TH... AND GRAND WITH WATER FLOWING 6 TO 8 INCHES DEEP MAINLY IN THE INTERSECTIONS. LIGHT TO MODERATE RAIN WILL CONTINUE FROM QUEEN TO ARTESIA. THIS PRECIPITATION WAS MOVING NORTHWEST AT 15 MPH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3292 10481 3292 10409 3207 10414 3206 10479 $$
000 WGUS74 KMAF 090635 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 135 AM CDT WED JUL 9 2008 NMC015-090645- /O.EXP.KMAF.FF.W.0022.000000T0000Z-080709T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 1235 AM MDT WED JUL 9 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN EDDY COUNTY... AT 1235 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING. ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3292 10481 3292 10409 3207 10414 3206 10479 $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:46 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 8, 5:46 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 646 PM CDT TUE JUL 8 2008 .AVIATION... EXPECTING MVFR CEILINGS (PREVAILING OR TEMPO) MOST LOCATIONS AFTER 10Z TONIGHT. WINDS WILL BE GUSTY THIS EVENING IN THE WEST TEXAS TERMINALS BUT SHOULD DECREASE BY 03Z OR 04Z MOST LOCATIONS EXCEPT PERHAPS FORT STOCKTON. HAVE A TEMPO GROUP FOR MVFR CEILINGS AND VISIBILITIES WITH SHRA MUCH OF THE FORECAST CYCLE AT KHOB...KCNM PER LATEST RADAR TRENDS AND INCOMING GUIDANCE. EXPECT VFR CONDITIONS BY 17Z WEDNESDAY MOST LOCATIONS. 12 && .PREV DISCUSSION... /ISSUED 209 PM CDT TUE JUL 8 2008/ DISCUSSION... RICH MSTR IS PLACE ACRS W TX AS EVIDENT IN PRESENCE 7H-5H THETA-E RIDGE AXIS AND 1.5 PW/S ON 12Z MAF SOUNDING. WX ACRS W TX BEING INFLUENCED BY CIRCULATION AROUND 5H HIGH WELL TO THE E AND MID LEVEL WLYS SAGGING S INTO NRN NM. THIS HAS PLACED A DEEP S-SE FLOW (THRU 450MB) ACRS W TX. WATER VAPOR ALSO INDICATES A WEAKENING UPPER LOWS S OF THE BBNP AND ANOTHER FARTHER SW OF BBNP. AS SUCH EXPECT THAT PRECIP THIS PM FROM THE CNTRL PB SWD WILL BE CLOSELY TIED TO THETA-E RIDGE AXIS WITHIN SLY MID LEVEL FLOW...LOW S OF BBNP...AND DAYTIME HEATING. PRECIP FARTHER W WILL BE TIED TO TERRAIN...MID LEVEL SHEAR AXIS...AND THETA-E RIDGE. POP FCST ALREADY ORIENTED IN THIS FASHION AND WILL MAKE MINOR CHANGES. CONVECTION IN THE PANHANDLE/ S PLAINS WILL BE IMPORTANT TO THE CHANCES FOR PRECIP ACRS PB WED AS STORMS WILL HELP TO DRIVE BOUNDARY S INTO AT LEAST NRN CWFA. NAM IS SHOWING THE BOUNDARY IN A SWD LOCATION 00Z/THUR AND EXPECT THAT WITH BOUNDARY BEING IN CLOSE PROXIMITY TO THETA-E RIDGE/SHEAR AXIS THE BEST CHANCE OF RAIN WED WILL BE FROM THE GDP MTNS INTO SE NM/NW-N PB. CHANCE OF RAIN WILL DECREASE ACRS FAR S-SE AS LOWER THETA-E AIR WORKS NWWD WITH AN INCREASED PRESENCE OF HIGH PRESSURE. THIS TREND WILL CONTINUE INTO THUR AS 5H HGHTS SLOWLY BUILD AND LOWER THETA-E AIR MOVES FARTHER NW. NAM/ECMWF IN PRETTY GOOD AGREEMENT THAT 5H RIDGING WILL INCREASE WWD PUSHING MID LEVEL MST AXIS W OF CONTINENTAL DIVIDE. GFS SLOWER HOLDING 7H- 5H MSTR ACRS NM EVEN INTO SAT. HIGH TEMPS BACK INTO THE 90S LATE THIS WEEK ACRS CWFA AND FCST WILL REFLECT SLOW WARMING TREND WITH BETTER POPS ACRS FAR W. MID LEVEL WLYS WILL ATTEMPT TO PRESSURE WELL DEVELOPED SUBTROPICAL RIDGE INTO SUNDAY WHICH WOULD TEND TO BRING BETTER MSTR/STEERING FLOW INTO W AND NE CWFA. ATTP WILL BE SLOW TO BUY INTO THIS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 8, 12:29 PM MDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 129 PM CDT TUE JUL 8 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 129 PM CDT TUE JUL 8 2008 /1229 PM MDT TUE JUL 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. GREATEST CHANCES WILL BE OVER THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION... AND INTO SOUTHEAST NEW MEXICO. THE PRIMARY THREAT WITH THIS ACTIVITY WILL BE LOCALIZED FLASH FLOODING. IN ADDITION...ROCK AND MUDSLIDES COULD BE POSSIBLE IN THE HIGHER MOUNTAIN TERRAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY AND INTO WEDNESDAY NIGHT. WHILE ALL AREAS WILL SEE RAIN CHANCES...BEST CHANCE WILL RESIDE OVER SOUTHEAST NEW MEXICO. EXPECT LOCALLY HEAVY RAINFALL AGAIN...WHICH WILL LEAD TO ADDITIONAL FLOODING POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:22 PM MDT | Areal Flood Advisory | MAF | Lea | 83 min |
| Jul 8, 7:40 PM MDT | Areal Flood Advisory | MAF | Eddy | 2 hr |
| Jul 9, 3:40 AM MDT | Flash Flood Watch | MAF | Eddy, Lea | 41 hr |
| Jul 9, 5:25 PM MDT | Areal Flood Advisory | MAF | Eddy | 110 min |
| Jul 9, 5:30 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.